Illinois, 2020

Flooding in Illinois, February 7 to 29, 2020

February 7 to 29, 2020 · NWS PAH · 6 events in 6 counties and zones

A very wet February contributed to another period of river flooding. 98 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A very wet February contributed to another period of river flooding. This was the 8th wettest February on record in Paducah, KY, where the monthly rainfall total was 6.98 inches. Minor to moderate flooding was observed along the entire southern Illinois stretch of the Ohio River. In the areas of minor flooding, the primary impact was low-lying agricultural fields and some county roads in the bottomlands. Where moderate flooding was observed, more extensive flooding of fields occurred and some rural secondary roads were affected. Most major highways remained open, although water approached Illinois Route 3 in the Cairo area. Moderate flooding occurred at the Shawneetown and Cairo river gages, with major flooding at the Olmsted gage in Pulaski County. The Ohio River crested at Shawneetown on the 21st at 44.51 feet, which is almost twelve feet above flood stage. At Olmsted, the river crested on the 21st at 48.2 feet, which is just over 12 feet over flood stage. Finally at Cairo, the river crested at 51.60 feet on the 21st, almost 12 feet above flood stage. At Cairo, this flood was almost two feet lower than the flood crest of the spring of 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 7, 7:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 7, 7:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
751 PM CST Fri Feb 7 2020

.UPDATE...
Issued at 751 PM CST Fri Feb 7 2020

Shield of light to moderate snow continues to push eastward
towards our region. Radar echoes and mPING reports indicate the
leading edge of the snow is over the Metro East area of the STL
metro. So far, there have been visibility reductions as low as
1.75 SM. However, temperatures remain above freezing and impacts
have been nil. Will need to watch temperature trends closely,
because dew point temperatures are in the upper 20s. Precipitation
could allow temperatures to fall below freezing later tonight.

CAM guidance indicates robust surface frontogenesis colocated
with this band of snow as it moves east across the region. This
could produce a quick dusting to half inch of snow and a few slick
spots on bridges and overpasses...especially along and north of
Interstate 64. The SPS looks good for now, but if impacts become
more widespread, a winter weather advisory may be needed later.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM CST Fri Feb 7 2020

We continue to have some lingering flurries in our eastern counties
this afternoon. At the same time, the western half of the region
has observed a fair amount of sunshine this afternoon.
Temperatures have still struggled to reach 40 though, even in
those areas that have cleared out.

Attention now turns to another weak disturbance traversing across
Missouri this afternoon. This will impact our region with some
light accumulating snow this evening and overnight. Right now the
primary corridor to see any accumulations is along and north of a
Perryville, MO to Marion, IL to Owensboro, KY line. Current
indications are that a dusting to half inch may occur, but can't
rule out some localized higher amounts approaching 1 inch. We have
decided to handle this event with a Special Weather Statement
after collaborating with surrounding offices. There may be a light
coating of snow on some roads, but overall don't have high enough
confidence in the impacts to issue an advisory. Road surface
temperatures are currently well above 40 degrees, but should
gradually fall closer to freezing as we get towards late evening
and overnight. Will be closely monitoring into the evening hours
as the event unfolds to see if thinking changes.

While the synoptic models are in general agreement with
accumulations remaining over the northern two or three tiers of
counties, there are several of the CAMS show the potential for snow
accumulations further south. Feel more confident in the synoptic
models at this time though. Higher snowfall amounts closer to an
inch or slightly higher are more likely to remain north of our
cwa.

Saturday looks dry, in between systems, as high pressure pushes by
to our southwest. Our next system will begin spreading clouds across
the region Saturday night, but any precipitation looks to hold off
until Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 315 PM CST Fri Feb 7 2020

With this forecast package, the timing of the precipitation events
remain generally static. However, the models with the mid-week
system is somewhat problematic given the uncertainty with the
timing and ejection of the California closed low into the
southwest and southern Plains early next week.

For Sunday into Monday, the upper flow across the region switches
from a departing flat ridge aloft early Sunday to a broad southwest
flow in a fast, but weak baroclinic zone. However, with ongoing warm
advection and an impressed warm frontal zone developing near the
I-64 corridor late Sunday and Sunday night with deep layer
moisture trajectory, isentropic and weak warm conveyor belt
precipitation will be on the increase as the a frontal boundary
sags southeast through the WFO PAH forecast by daybreak on Monday.
Some minor overrunning will be possible through Monday night over
southern sections of west Kentucky as the frontal zone stalls out
in response to the movement of the closed low in California.

Colder air along the leading and trailing edge of the Sunday/Monday
system may yield a small chance for mixed wintry precipitation. At
this point, precipitation amounts should be minimal enough to
warrant any impact.

Rainfall amounts (QPF) Sunday through Monday remain quite consistent
with previous forecasts across the Quad State region, ranging
between 0.60 to 0.75 of an inch. Given the transition of the system
through the area Sunday night and Monday, any flooding concerns
would be at a minimum. However, the rain will serve to keep soil
moistures elevated through the middle of the week, even with a
slight increase of temperatures.

At this time, due to model selection variability in the NBM
(National Blend of Models), believe the PoPs and QPF are overdone
for the west Kentucky counties late Monday night through Tuesday
evening. Scaled back PoPs (rain chances) and QPF (rainfall
amounts).

For the Wednesday-Thursday system, the numerical model suites are
leaning toward a further south track of the California closed low
into northwest Mexico and western Texas by Wednesday. Still
somewhat skeptical of this scenario, given the track record on
timing and location of the closed low once it moves into the
denser upper air and remote sensing network.

For now, kept a higher PoP gradient from southeast (near the
southern Pennyrile of west Kentucky) to southwest Illinois for
Wednesday into Thursday. This remains consistent with WPC's latest
QPF forecast for that area. This still keeps the southern counties
of west Kentucky in a zone of 1 to 1.5 inches within a 12-18 hour
period. Will send out another ESF for locally heavy rain and minor
flooding concerns, but limit the exposure of the product to southern
sections of west Kentucky.

Dry conditions should return from Friday onward as low amplitude
ridging comes into play.

High temperatures during the period will be mainly in the 40s for a
vast majority of the extended period.

&&

.AVIATION...
Issued at 552 PM CST Fri Feb 7 2020

Initially VFR conditions this evening will deteriorate quickly
from west to east this evening with yet another band of light
snow. MVFR conditions in snow will be most likely at KMVN late
this evening, and possibly KEVV and KOWB around 06Z. Lower MVFR
ceilings will arrive just behind the main snow band. Some
flurries will be possible at KCGI and KPAH, but VFR conditions
should prevail there. MVFR ceilings will likely linger through
most of Saturday from KMVN through KOWB, but VFR will prevail
elsewhere. Winds will generally be at or below 10kts and will veer
from south through west through the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DWS
SHORT TERM...SP
LONG TERM...Smith
AVIATION...DRS
Hazardous weather outlook, Feb 7, 3:47 PM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
347 PM CST Fri Feb 7 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-082200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
347 PM CST Fri Feb 7 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A period of accumulating snow is possible this evening and
overnight, primarily across portions of southern Illinois and
southwest Indiana. Up to a half inch of accumulation may occur.
Refer to the special weather statement for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A light wintry mix will be possible at the beginning and
end of rainfall events Sunday and Monday, then again Wednesday and
Thursday. Little, if any impact, is expected at this time.

Locally heavy rain still remains a possibility for the southern
counties of west Kentucky Wednesday and Thursday. Please refer to
the latest Hydrological Outlook for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Any reports of snowfall
accumulations would be appreciated though.

In the hours before

Local storm report, Feb 7, 4:34 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
434 PM CST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             CENTRAL CITY            37.30N 87.13W
02/07/2020  M0.8 INCH        MUHLENBERG         KY   EMERGENCY MNGR

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Alexander

When
February 7, 9:00 PM CST to February 29, 11:59 PM CST
Where
Alexander County, Cairo to 0.37 mi NE of Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.000, -89.180

Flood, Pulaski

When
February 8, 12:30 AM CST to February 29, 11:59 PM CST
Where
Pulaski County, America
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.130, -89.120

Flood, Massac

When
February 9, 12:30 AM CST to February 28, 3:00 PM CST
Where
Massac County, Brookport to 0.71 mi N of Brookport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

Flood, Gallatin

When
February 11, 12:30 PM CST to February 27, 5:00 AM CST
Where
Gallatin County, 5.89 mi NE of Shawneetown to 2.27 mi NE of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.764, -88.058

Flood, Pope

When
February 12, 7:00 PM CST to February 27, 3:00 AM CST
Where
Pope County, Golconda to 1.96 mi SE of Golconda
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.370, -88.480

Flood, Hardin

When
February 12, 7:00 PM CST to February 27, 3:00 AM CST
Where
Hardin County, Elizabethtown to 2.16 mi ENE of Rosiclare
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.450, -88.300

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872379, 872380, 872381, 872385, 872382, 872383.